Pennsylvania, 2003

Hail in Pennsylvania, May 6, 2003

May 6, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 6, 2:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 6, 2:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 6 2003

SHORT TERM CONCERN...STORMS BEGINNING TO FIRE FROM NEAR FKL
SOUTHWEST TOWARD NEW CASTLE. BEST FRONTOGENESIS AND MOISTURE
CONVERGENCE CURRENTLY IN CENTRAL OH WITH LIS AROUND -7 AND CAPES
AROUND 2000.  FEEL THE BEST LOCATION FOR STORMS TO DEVELOP IS FROM
THEIR CURRENT LOCATION BACK INTO CENTRAL OH.

AFTER THIS EVENINGS STORM THREAT THE FOCUS SHIFTS TO THE TIMING OF
THE SEEMINGLY NEVERENDING CHARGE OF STORM SYSTEMS THROUGH THE END OF
THE WEEK. COLLABORATION WITH SURROUNDING OFFICES ON TIMING AND TEMPS
THROUGH THE WEEKEND.  NEXT SYSTEM SHOULD ROLL THROUGH LATE WEDNESDAY
THROUGH THURSDAY MORNING.

FCSTID =   25
PIT   53  72  51  68 /  30  60  50  20
HLG   55  73  52  70 /  30  60  50  20
MGW   54  70  50  68 /  30  60  50  20
ZZV   54  75  53  72 /  30  60  50  20
PHD   54  74  51  71 /  30  60  50  20
FKL   50  70  47  65 /  30  60  50  20
DUJ   50  68  46  64 /  30  60  50  20
LBE   53  72  53  70 /  30  60  50  20
BTP   51  71  49  66 /  20  60  50  20
IDI   51  72  50  69 /  20  60  50  20
ODM   50  69  48  65 /  30  60  50  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

ART
Hazardous weather outlook, May 6, 3:57 AM EST, 13 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND TODAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT.
RAINFALL AMOUNTS EXCEEDING ONE INCH CAN ALSO BE EXPECTED WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA
WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 6, 3:08 PM EST, 1 hour 52 minutes before
PAZ009-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE MAY 6 2003

...THUNDERSTORMS RUMBLING ACROSS THE AREA...

THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER...
ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT
SOUTHERN AND EASTERN SECTIONS OF THE COUNTY INTO THE EARLY EVENING
HOURS.
Special weather statement, May 6, 3:14 PM EST, 1 hour 46 minutes before
PAZ013-014-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT TUE MAY 6 2003

...THUNDERSTORMS RUMBLING ACROSS THE AREA...

THUNDERSTORMS WITH HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG
WITH HEAVY DOWNPOURS AND GUSTY WINDS WILL AFFECT THE EASTERN
SECTIONS OF LAWRENCE COUNTY AND THE NORTHERN HALF OF BUTLER COUNTY
INTO THE EARLY EVENING HOURS.  THE LAKE ARTHUR AREA WILL BE IMPACTED
BY THIS STORM.

SPOTTER HAS REPORTED UP TO ONE QUARTER INCH HAIL EAST OF NEW CASTLE
IN ASSOCIATION WITH THIS STORM.
Special weather statement, May 6, 4:15 PM EST, 45 minutes before
PAZ014-022-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT TUE MAY 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS WILL AFFECT EASTERN BUTLER COUNTY AND NORTHERN ARMSTRONG
COUNTIES DURING THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY
PRODUCE HAIL...UP TO ONE HALF INCH IN DIAMETER...ALONG WITH HEAVY RAINS
UP TO THREE QUARTERS OF AN INCH AND GUSTY WINDS.

SPOTTERS REPORTED MARBLE SIZE HAIL NEAR MORAINE STATE PARK IN WESTERN
BUTLER COUNTY WITH THESE STORMS.
Special weather statement, May 6, 4:52 PM EST, 8 minutes before
PAZ021-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT TUE MAY 6 2003

....THUNDERSTORMS TO MOVE ACROSS THE AREA...

THUNDERSTORMS IN NORTHWESTERN ALLEGHENY COUNTY AT 550 PM EDT
WILL MOVE EASTWARD ACROSS THE COUNTY DURING THE EARLY EVENING HOURS.

SOME OF THESE STORMS MAY PRODUCE HAIL...IN THE RANGE OF PEA SIZE TO
MARBLE SIZE...ALONG WITH HEAVY DOWNPOURS AND GUSTY WINDS.

The radar

The State College radar (KCCX), 90 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indiana

When
May 6, 5:00 PM EST
Where
Indiana County, Marion Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -79.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358309.